Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 41, NWS Phoenix, AZ

August 20, 2014La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 20, 2014, 5:36 PM MST for La Paz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2014, 5:36 PM MST (00:36 UTC)
Expired
Aug 20, 2014, 8:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 132 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 0.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2284 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WGUS55 KPSR 210036
FFWPSR
AZC012-210330-
/O.NEW.KPSR.FF.W.0041.140821T0036Z-140821T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
536 PM MST WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 830 PM MST

* AT 532 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
THUNDERSTORMS WITH VERY HEAVY RAIN THAT WILL CAUSE FLASH FLOODING. 
THIS FLASH FLOODING WILL AFFECT LA CHOLLA WASH AND DOME ROCK ROAD 
SOUTH OF I-10 AND WEST OF QUARTZSITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY WASHES AND CREEKS...ROADS...AND LOW LYING SPOTS. UNBRIDGED
CROSSINGS WILL BE ESPECIALLY DANGEROUS.

&&

LAT...LON 3366 11437 3369 11427 3368 11424 3364 11424
      3357 11429 3359 11437

$$

18
3 follow-up statements
258 
WGUS75 KPSR 210118
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
618 PM MST WED AUG 20 2014

AZC012-210330-
/O.CON.KPSR.FF.W.0041.000000T0000Z-140821T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
618 PM MST WED AUG 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR WEST
CENTRAL LA PAZ COUNTY...

AT 613 PM MST...ALTHOUGH RAINFALL HAS TEMPORARILY EXITED THE 
AREA...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED ADDITIONAL 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN APPROACHING I-10 WEST OF 
QUARTZSITE. 

AT MOST RISK IS LA CHOLLA WASH AND DOME ROCK ROAD SOUTH OF I-10. AN 
ADDITIONAL ONE HALF INCH OF RAIN CAN BE EXPECTED ON TOP OF THE 
ESTIMATED TWO TO THREE INCHES OF RAIN THAT HAS ALREADY FALLEN IN 
THIS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY WASHES AND CREEKS...ROADS...AND LOW LYING SPOTS. UNBRIDGED
CROSSINGS WILL BE ESPECIALLY DANGEROUS.

&&

LAT...LON 3366 11437 3369 11427 3368 11424 3364 11424
      3357 11429 3359 11437

$$

18
041 
WGUS75 KPSR 210252
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
752 PM MST WED AUG 20 2014

AZC012-210330-
/O.CON.KPSR.FF.W.0041.000000T0000Z-140821T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
752 PM MST WED AUG 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR WEST
CENTRAL LA PAZ COUNTY...

AT 745 PM MST...RAINFALL HAS ENDED OVER THE AREAS...HOWEVER 
THUNDERSTORMS HAD PRODUCED AN ESTIMATED TWO TO THREE INCHES ACROSS 
LA CHOLLA WASH WEST OF QUARTZSITE. RUNOFF FROM THIS EXCESSIVE RAIN 
WILL CONTINUE TO BE A THREAT SOUTH OF I-10 WEST OF QUARTZSITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY WASHES AND CREEKS...ROADS...AND LOW LYING SPOTS. UNBRIDGED
CROSSINGS WILL BE ESPECIALLY DANGEROUS.

&&

LAT...LON 3366 11437 3369 11427 3368 11424 3364 11424
      3357 11429 3359 11437

$$

18
609 
WGUS75 KPSR 210327
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
827 PM MST WED AUG 20 2014

AZC012-210337-
/O.EXP.KPSR.FF.W.0041.000000T0000Z-140821T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LA PAZ AZ-
827 PM MST WED AUG 20 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MST FOR WEST CENTRAL
LA PAZ COUNTY...

LAT...LON 3366 11437 3369 11427 3368 11424 3364 11424
      3357 11429 3359 11437

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:29 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 20, 3:29 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
329 PM MST WED AUG 20 2014

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
CHANCES OF STORM ACTIVITY INCREASE ON THURSDAY AS AN UPPER LOW
PRESSURE SYSTEM ALONG THE CALIFORNIA COAST MOVES TOWARDS THE DESERT
SOUTHWEST. DRIER AIR SPREADING IN FROM THE WEST WILL REDUCE
THUNDERSTORM ACTIVITY FROM THIS WEEKEND INTO EARLY NEXT WEEK. BELOW
NORMAL TEMPERATURES ARE FORECAST FROM TODAY THROUGH FRIDAY...WARMING
THIS WEEKEND.

&&

.DISCUSSION...
UPPER LOW CONTINUES TO DRIFT SOUTHEASTWARD DOWN THE SOUTHERN CA
COAST...RESULTING IN A PROMINENT SOUTHWESTERLY FLOW ACROSS THE
REGION. MEANWHILE...CONDITIONS ARE CONSIDERABLY DRIER THAN THEY WERE
24 HOURS AGO. DEWPOINTS ARE AS LOW AS THE MID 40S ACROSS SE CA AND
LATEST GPS-IPW AT TEMPE WAS MEASURED AT 1.3 INCHES. THIS IS YIELDING
VERY LITTLE CAPE ACROSS THE LOWER DESERTS...WHICH IS ALSO EVIDENT ON
SATELLITE WITH A DEARTH OF TOWERING CU. UPPER LEVEL CONVERGENCE
ASSOCIATED WITH THE RIGHT FRONT QUADRANT OF AN APPROACHING JET
STREAK IS ALSO INHIBITING CONVECTION. CONSEQUENTLY...POPS WERE
LOWERED TO AROUND 10 PERCENT FOR TONIGHT.

AFOREMENTIONED UPPER LOW WILL DRIFT TO A FAVORABLE POSITION THURSDAY
MORNING. VORTICITY FORCED ASCENT WILL INCREASE AHEAD OF THE LOW AND
SHOWERS ARE EXPECTED TO DEVELOP ACROSS SE AZ AND SW AZ THURSDAY
MORNING. LAPSE RATES WILL STEEPEN DURING THE AFTERNOON AS THE
MID-LEVEL COLD POOL (500 MB TEMPERATURES AS LOW AS -11C) TRANSLATES
EASTWARD. ADDITIONAL ASCENT ASSOCIATED WITH THE RIGHT REAR QUADRANT
OF AN ANOMALOUSLY STRONG JET STREAK WILL SUPPORT ADDITIONAL
CONVECTION ACROSS CENTRAL AZ...MAINLY DURING THE AFTERNOON AND EARLY
EVENING. SOME STORMS WILL AGAIN HAVE THE POTENTIAL TO PRODUCE HEAVY
RAIN...GUSTY WINDS...SMALL HAIL AND LOCALIZED FLOODING. BULK SHEAR
MAGNITUDES ALSO SUGGEST THE POTENTIAL FOR ORGANIZED STORMS CAPABLE
OF PRODUCING SEVERE STORMS...MAINLY FROM PHOENIX EASTWARD.

&&

.PREVIOUS DISCUSSION...
FRIDAY...
ON FRIDAY THE LOW TRACKS ACROSS ARIZONA AND WEAKENS IN THE PROCESS
WITH DRIER AIR MOVING IN BEHIND IT. THUS POPS TREND DOWNWARD FRIDAY.
TEMPERATURES WILL BE NEAR OR SOMEWHAT BELOW NORMAL THROUGH FRIDAY.

SATURDAY THROUGH TUESDAY...
MODELS SHOW AN INCREASE IN MOISTURE BEHIND THE DEPARTING LOW WITH
POSSIBLY SOME TANGENTIAL INFLUENCE FROM WHAT IS NOW T.S. LOWELL. GFS
SHOWS MORE BROAD TROUGHING OVER THE WESTERN STATES THAN DOES THE
ECWMF WHICH HAS THE RIDGE AXIS FURTHER A BIT FURTHER NORTH THROUGH
MONDAY. AS A RESULT...ECWMF HAS MORE MOISTURE AROUND. ON TUESDAY AND
WEDNESDAY...BOTH MODELS BRING A NORTHEAST PACIFIC RIDGE
INLAND...ECMWF IS MORE AMPLIFIED. MEANWHILE...BOTH MODELS CONTINUE
TO DEPICT YET ANOTHER TROPICAL STORM OFF SOUTHERN BAJA AND DEEPER
MOISTURE OVER OUR FORECAST AREA. IT REMAINS TO BE SEEN JUST HOW THE
MOISTURE PLAYS OUT. HELD ON TO LOW GRADE MONSOON SCENARIO...SLIGHT
CHANCE POPS LIMITED TO SOUTH-CENTRAL ARIZONA...WITH SUBTLE WESTWARD
EXPANSION OF POPS FOR WEDNESDAY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...AND
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...

THUNDERSTORM ACTIVITY EXPECTED TO REMAIN ISOLATED ACROSS THE REGION
THIS AFTERNOON/EVENING...MAINLY HUGGING THE MOUNTAINS ACROSS EASTERN
AND NORTHERN AZ...BETTER ACTIVITY ACROSS JTNP IN SOUTHEAST CA. NOT
OUT OF THE QUESTION TO SEE A ROGUE STORM MAKE IT INTO THE LOWER AZ
DESERTS THIS EVENING...BUT CONFIDENCE TOO LOW TO INTRODUCE WIND
SHIFTS/OUTFLOW INTO THE TAFS AT THIS TIME. MID-HIGH CLOUDS INCREASE
OVERNIGHT ACROSS THE REGION AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS SOUTHWEST ARIZONA...WITH ISOLD-WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS BEGINNING TO AFFECT TERMINALS AFTER 13Z THURSDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
STORM CHANCES BEGIN TRENDING DOWNWARD FRIDAY THROUGH EARLY NEXT WEEK
AS WESTERLY FLOW ALOFT TAKES HOLD ACROSS THE AREA. SLIGHTLY DRIER
AIR WILL MOVE INTO THE REGION FROM THE WEST WHICH SHOULD RESULT IN
STORMS IN THE MORE CLIMATOLOGICALLY FAVORED AREAS EAST OF PHOENIX.
LOOKS TO BE A LOW-GRADE MONSOON THROUGH EARLY NEXT WEEK. HUMIDITIES
WILL REMAIN SOMEWHAT ELEVATED WITH FAIR TO GOOD OVERNIGHT RECOVERIES
EXPECTED. WINDS WILL FAVOR TYPICAL DIURNAL DIRECTIONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...AJ
AVIATION...MEYERS
FIRE WEATHER...LEINS
Hazardous weather outlook, Aug 20, 6:04 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
604 AM MST WED AUG 20 2014

AZZ020>028-CAZ030>033-211315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
604 AM MST WED AUG 20 2014 /604 AM PDT WED AUG 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM ACTIVITY IS EXPECTED TO BE ISOLATED TODAY OVER THE
DESERTS. ANY STORMS THAT MANAGE TO FORM WILL BE CAPABLE OF BRIEF
HEAVY RAIN BUT MUCH LESS LIKELY TO PRODUCE FLASH FLOODING THAN WHAT
WAS EXPERIENCED IN PORTIONS OF ARIZONA YESTERDAY. THE STRONGEST
STORMS WILL HAVE DAMAGING WIND POTENTIAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STORM CHANCES INCREASE THURSDAY ALONG WITH THE POTENTIAL FOR DAMAGING
WINDS. LINGERING STORM CHANCES CONTINUE FRIDAY BEFORE DECLINING FROM
WEST TO EAST OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD FOLLOW STANDARD REPORTING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 20, 4:53 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
453 PM MST WED AUG 20 2014

AZZ020-021-210030-
LA PAZ AZ-
453 PM MST WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 530 PM MST

AT 448 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF QUARTZSITE...MOVING NORTH AT
15 MPH.

WIND GUSTS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM CROSSING I-10
WEST OF QUARTZSITE.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN LA PAZ COUNTY...

LAT...LON 3373 11446 3376 11424 3354 11424 3353 11439
TIME...MOT...LOC 2353Z 170DEG 14KT 3361 11433

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:07 PM MSTAreal Flood AdvisoryPSRLa Paz113 min
Aug 20, 5:27 PM MSTAreal Flood AdvisoryPSRLa Paz2 hr
Aug 20, 5:43 PM MSTSpecial Weather StatementPSR47 min
Aug 20, 6:23 PM MSTSpecial Weather StatementPSR37 min
Aug 20, 7:33 PM MSTAreal Flood AdvisoryPSRLa Paz117 min
Aug 20, 7:34 PM MSTSpecial Weather StatementPSR41 min
Aug 21, 12:05 PM MSTSpecial Weather StatementPSR40 min
Aug 21, 12:37 PM MSTSpecial Weather StatementPSRLa Paz38 min
Aug 21, 1:18 PM MSTAreal Flood AdvisoryPSRLa Paz4 hr
Aug 21, 2:01 PM MSTFlash Flood WarningPSRLa Paz4 hr
Aug 21, 2:14 PM MSTSevere Thunderstorm WarningPSRYuma46 min
Aug 21, 2:55 PM MSTSpecial Weather StatementPSR50 min
Aug 21, 2:57 PM MSTSpecial Weather StatementPSRYuma33 min
Aug 21, 3:15 PM MSTSevere Thunderstorm WarningPSRYuma34 min
Aug 21, 3:17 PM MSTSpecial Weather StatementPSRLa Paz43 min
Aug 21, 3:26 PM MSTAreal Flood AdvisoryPSRLa Paz4 hr
Aug 21, 3:29 PM MSTSpecial Weather StatementPSRLa Paz46 min
Aug 21, 3:35 PM MSTSpecial Weather StatementPSRYuma40 min
Aug 21, 3:41 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma2 hr
Aug 21, 3:57 PM MSTSpecial Weather StatementPSR48 min
Aug 21, 4:12 PM MSTSpecial Weather StatementPSRYuma48 min
Aug 21, 4:20 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma4 hr
Aug 21, 4:26 PM MSTSpecial Weather StatementPSRLa Paz49 min
Aug 21, 4:54 PM MSTSpecial Weather StatementPSR51 min
Aug 21, 4:56 PM MSTSpecial Weather StatementPSRYuma34 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.